Alert archive / Colorado / Winter Storm Watches in 2021
Winter Storm Watch 7, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm watch at Dec 7, 2021, 1:47 PM MST for 4 counties in Colorado. It took effect at Dec 8, 2021, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 7, 2021, 1:47 PM MST (20:47 UTC)
- In effect from
- Dec 8, 2021, 5:00 PM MST
- Expired
- Dec 8, 2021, 11:25 AM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO
The radar
The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2455 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
682 WWUS45 KBOU 072047 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 147 PM MST Tue Dec 7 2021 COZ031-033-080500- /O.NEW.KBOU.WS.A.0007.211209T0000Z-211211T0000Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet- Including the cities of Rocky Mountain National Park, Mt Zirkel, Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek Pass, and Rabbit Ears Range 147 PM MST Tue Dec 7 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH FRIDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations between 10 and 20 inches possible. Winds could gust as high as 50 mph. * WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the Medicine Bow Range. * WHEN...From Wednesday afternoon through Friday afternoon. * IMPACTS...Snow covered roads will make travel hazardous. Travel may become very difficult to impossible due to heavy snowfall on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Roads will be slick resulting in slow and hazardous travel. Allow extra time to reach your destination. Considerable uncertainty still exists with the track of this storm, but confidence is increasing that impactful snowfall will develop. Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Hiris
3 follow-up statements
258 WWUS45 KBOU 080532 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 1032 PM MST Tue Dec 7 2021 COZ031-033-081800- /O.CON.KBOU.WS.A.0007.211209T0000Z-211211T0000Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet- Including the cities of Rocky Mountain National Park, Mt Zirkel, Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek Pass, and Rabbit Ears Range 1032 PM MST Tue Dec 7 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH FRIDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations between 10 and 20 inches possible. Winds could gust as high as 50 mph. * WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the Medicine Bow Range. * WHEN...From Wednesday afternoon through Friday afternoon. * IMPACTS...Snow covered roads will make travel hazardous. Travel may become very difficult to impossible due to heavy snowfall on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Roads will be slick resulting in slow and hazardous travel. Allow extra time to reach your destination. Monitor the latest forecasts for updates on this situation. Considerable uncertainty still exists with the storm track, but confidence is increasing that impactful snowfall will develop. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Cooper
283 WWUS45 KBOU 081057 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 357 AM MST Wed Dec 8 2021 COZ031-033-090130- /O.CON.KBOU.WS.A.0007.211209T0000Z-211211T0000Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet- Including the cities of Rocky Mountain National Park, Mt Zirkel, Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek Pass, and Rabbit Ears Range 357 AM MST Wed Dec 8 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THIS AFTERNOON THROUGH FRIDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations between 10 and 20 inches possible. Winds could gust as high as 50 mph. * WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the Medicine Bow Range. * WHEN...From late this afternoon through Friday afternoon. * IMPACTS...Snow covered roads will make travel hazardous. Travel may become very difficult to impossible due to heavy snowfall on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Roads will be slick resulting in slow and hazardous travel. Allow extra time to reach your destination. Monitor the latest forecasts for updates on this situation. Considerable uncertainty still exists with the storm track, but confidence is increasing that impactful snowfall will develop. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Cooper
122 WWUS45 KBOU 081825 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 1125 AM MST Wed Dec 8 2021 COZ031-090600- /O.UPG.KBOU.WS.A.0007.211209T0000Z-211211T0000Z/ /O.NEW.KBOU.WS.W.0010.211209T0000Z-211211T0000Z/ West Jackson and West Grand Counties Above 9000 Feet- Including the cities of Mt Zirkel 1125 AM MST Wed Dec 8 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST FRIDAY... * WHAT...Heavy snow expected. Total snow accumulations between 15 and 30 inches. Winds gusting as high as 50 mph. * WHERE...Rabbit Ears Pass. * WHEN...From 5 PM this afternoon to 5 PM MST Friday. * IMPACTS...Snow covered roads will make travel hazardous. Travel may become very difficult to impossible due to heavy snowfall on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip. org && $$ COZ033-090600- /O.UPG.KBOU.WS.A.0007.211209T0000Z-211211T0000Z/ /O.NEW.KBOU.WS.W.0010.211209T1200Z-211211T0000Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet- Including the cities of Laramie and Medicine Bow Mountains, Rabbit Ears Range, Cameron Pass, Rocky Mountain National Park, and Willow Creek Pass 1125 AM MST Wed Dec 8 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 AM THURSDAY TO 5 PM MST FRIDAY... * WHAT...Heavy snow possible. Total snow accumulations between 10 and 20 inches possible. Winds could gust as high as 50 mph. * WHERE...Rocky Mountain National Park and the Medicine Bow Range. * WHEN...From 5 AM Thursday to 5 PM MST Friday. * IMPACTS...Snow covered roads will make travel hazardous. Travel may become very difficult to impossible due to heavy snowfall on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip. org && $$ COZ034-090600- /O.NEW.KBOU.WW.Y.0032.211209T1200Z-211211T0000Z/ South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of Indian Peaks, Eisenhower Tunnel, East Slopes Southern Gore Range, Mount Evans, East Slopes Mosquito Range, Breckenridge, Winter Park, Williams Fork Mountains, Kenosha Mountains, and Berthoud Pass 1125 AM MST Wed Dec 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM THURSDAY TO 5 PM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations between 4 and 10 inches. Winds gusting as high as 50 mph. * WHERE...The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...From 5 AM Thursday to 5 PM MST Friday. * IMPACTS...Roads will likely become slick and hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Roads will be slick resulting in slow and hazardous travel. Allow extra time to reach your destination. Chain and traction laws will possibly be enacted for the mountains. If traveling to the mountains, be prepared for winter driving conditions. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ For more information from the National Weather Service, visit https://weather.gov/bou Hiris
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 7, 10:53 AM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Dec 7, 10:53 AM MST, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1053 AM MST Tue Dec 7 2021 .UPDATE... Issued at 1053 AM MST Tue Dec 7 2021 Current forecast on track with no changes expected. Light snow and flurries should linger into the afternoon over isolated parts of the mountains. Don't expect any additional accumulation or impacts from this. Highs may need to be lowered a few degrees. If the weak west winds develop as expected, this may help with the warming and get Denver to 50 degrees. Will hold off from changing highs for now, but will watching the trends to see if they need to be lowered. && .SHORT TERM...(Today and tonight) Issued at 216 AM MST Tue Dec 7 2021 A weak upper level trough was moving southeast of the area, early this morning, in NW flow aloft. Favorable orographics combined with neutral lapse rates were still allowing for some light snow in a few mtn areas. Cross-sections continue to show low level moisture lingering in the mtns thru the aftn so will see sct light snow in some areas. Winds will remain gusty over the higher terrain as well but speeds will stay below highlight criteria. Across nern CO it will be dry with aftn highs in the mid 40s to around 40. For tonight, NW flow aloft will remain over the area, however, cross- sections show very little moisture. Thus will not mention any precip across the area. A weak mtn wave will develop late this evening and continue overnight. Cross-barrier flow is only around 30 kts so winds will be gusty over the higher terrain, however, speeds will stay below high wind thresholds. .LONG TERM...(Wednesday through Monday) Issued at 216 AM MST Tue Dec 7 2021 Wednesday will be a transition day. The upper level ridge over eastern CO will shift to the east by the afternoon. In its place, a weak short wave trough over central UT will make its way into northwest CO by Wednesday afternoon, then shift eastward across the region Wednesday night. Light snow will develop in the mountains in the afternoon/evening with deepening moisture west of the Continental Divide. Snowfall accumulation over the higher west/southwest slopes of zones 31/33 would be in the 2-5 inch range with some blowing snow over the higher mountain passes. Across the urban corridor and northeast plains, another warm December afternoon, with highs in the low to mid 60s. Gusty westerly winds in the mountains and foothills, breezy across the northeast plains. Not much of an amplified mountain wave evident in the NAM12 spatial cross- section, but wind gusts 50-65 mph not out of the question in the east slopes of the Front Range and foothills above 7500 feet. Strongest winds would appear to be late Wednesday afternoon/evening. The models show a brief period of weak mid/upper level qg ascent brushing across northern CO Wednesday afternoon/evening with the passage of the trough axis. Thursday into Friday, there appears to be a better chance of accumulating snowfall in the mountains Thursday into Friday morning, with some light snowfall possible over parts of the urban corridor and northeast plains late Thursday night into Friday morning. There is some hope that we can put an end of the streak of snowless days for Denver. The flow aloft over the forecast area will be zonal, with the next trough over northwestern NV by 12z Thu. Weak to moderate mid/upper level QG ascent will move across northern CO Thursday afternoon/night with weakening qg ascent developing from west to east on Friday. In the mountains, a winter weather highlight may be necessary Thursday night, with what appears to be at least advisory criteria snowfall, somewhere in the 5-12 inch category over 36 hrs. Too early to be concerned with, but this would be welcome relief to the mountain areas. High temperatures across the lower elevations will still be mild with highs in the mid 50s Thursday, before a cold front pushes across late Thursday night, after 4 am. High temperatures on Friday will be much colder, in the low/mid 30s. Best chance of accumulating snowfall will be Friday morning, hard to say how much by 0.5 to 1.5 inches possible, highest along the northern border. A weakening upper level jet streak appears to pass across the region at that time, which could produce a brief period of localized banding as well. Again, those details are still in Day 4 so plenty can change between now and then, but the models appear to be in fairly decent agreement in terms of the timing of the synoptic scale features. By the weekend, drier and not as cold on Saturday, then back above seasonal normals on Sunday. In terms of the fire danger, dry fuels will keep it elevated on Wednesday and Thursday afternoon. Neither day reaches critical threshold in terms of both wind/rh, but the wind/rh will be more of more of an issue on Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1053 AM MST Tue Dec 7 2021 Light winds and scattered high clouds are expected through Wednesday. The weak winds will make the direction a challenge to forecast. Expect the current southeast winds at KDEN to switch to the west around 20-21Z. After sunset, winds should return to a southerly drainage direction. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Meier SHORT TERM...RPK LONG TERM...Cooper AVIATION...Meier
Hazardous weather outlook, Dec 7, 10:55 AM MST, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1055 AM MST Tue Dec 7 2021 COZ030>051-081800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1055 AM MST Tue Dec 7 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Light snow and flurries should linger into the afternoon over isolated parts of the mountains. No additional accumulation or impacts are expected. Gusty winds from 50 to 60 mph will continue over the higher mountains through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A more potent storm system is expected to arrive Thursday and Friday. Several inches of additional snow is likely across the mountains, with light snow possible over the urban corridor and eastern plains. The trend of drier and warmer weather will return over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.